Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Melbourne, FL

August 15, 2009Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2009, 9:35 PM EDT for Brevard County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2009, 9:35 PM EDT (01:35 UTC)
Expired
Aug 15, 2009, 9:57 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:50 PM EDTTSTM WND GST 453 Sse Cocoa, FLKSC WIND TOWER 9404 AT 54 FEET MEASURED WIND GUST OF 39 KNOTS/45 MPH FROM 160 DEGREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 160135
SVRMLB
FLC009-160215-
/O.NEW.KMLB.SV.W.0101.090816T0135Z-090816T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
935 PM EDT SAT AUG 15 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA

* UNTIL 1015 PM EDT.

* AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUNTREE...OR NEAR PATRICK
  AIRFORCE BASE...AND MOVING NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  VIERA...ROCKLEDGE...MERRITT ISLAND...COCOA...SHARPES...CANAVERAL
  GROVES AND LONE CABBAGE FISH CAMP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2806 8071 2821 8086 2846 8089 2848 8087
      2857 8090 2843 8074 2834 8072 2840 8073
      2841 8072 2835 8065 2827 8066 2823 8063
      2832 8062 2829 8059 2819 8059
TIME...MOT...LOC 0135Z 138DEG 17KT 2824 8068

$$


WEITLICH
1 follow-up statement
000 
WWUS52 KMLB 160157
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
957 PM EDT SAT AUG 15 2009

FLC009-160207-
/O.CAN.KMLB.SV.W.0101.000000T0000Z-090816T0215Z/
BREVARD-
957 PM EDT SAT AUG 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2806 8071 2821 8086 2846 8089 2848 8087
      2857 8090 2843 8074 2834 8072 2840 8073
      2841 8072 2835 8065 2827 8066 2823 8063
      2832 8062 2829 8059 2819 8059
TIME...MOT...LOC 0157Z 138DEG 17KT 2832 8076

$$


WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:51 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 15, 8:51 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
851 PM EDT SAT AUG 15 2009

.DISCUSSION...

TONIGHT...VIGOROUS TROPICAL WAVE CENTERED OFFSHORE THE SOUTHWEST
COAST OF FLORIDA CONTINUES TO DRAW UP MOISTURE ACROSS THE SOUTHERN
PENINSULA. EAST CENTRAL FLORIDA IS ON THE EDGE OF THE TROPICAL
MOISTURE PUSH AND THE SUBSIDENCE AND DRY AIR BEHIND THE WAVE
CURRENTLY MOVING WESTWARDS OVER THE BAHAMAS. SEVERAL WELL-DEVELOP
BANDS OF SHOWERS AND ISOLATED STORMS HAVE DEVELOPED OVER THE WATERS
AND SOUTHERN COUNTIES AND CONTINUE TO ROTATE NORTHWARDS ACROSS THE
AREA. MAIN BANDS OF STORMS ARE EXPECTED TO TRANSLATE THROUGH MOST OF
THE CWA WITH GUSTY WINDS AND HEAVY RAIN...WITH MOSTLY AREAS OF LIGHT
TO MODERATE RAIN BEHIND IT. EXPECT MAIN PRECIPITATION TO BE FOCUS
OVER THE SOUTHERN AND COASTAL PORTIONS OF THE CWA LATER TONIGHT AS
THE WAVE CONTINUES TO PULL OFF TO THE WEST. UPDATED THE ZONES TO
INCLUDE THE MENTION OF SCATTERED SHOWERS AND ISOLD THUNDERSTORMS
OVER THE AREA THROUGH MIDNIGHT...WITH ISOLD SHRA OVER THE COAST AND
OKEECHOBEE COUNTY THROUGH THE NIGHTTIME HOURS. A FEW OF THE SHOWERS
STILL COULD CONTAIN GUSTY WINDS AS THE MOVE OVER THE AREA OVERNIGHT.

SUNDAY...THE BERMUDA RIDGE AXIS N OF THE FL PANHANDLE WILL GENERATE
A DEEP SERLY FLOW ACROSS THE PENINSULA THRU 00Z MON...KICKING OUT
THE WAVE WELL INTO THE GULF OF MEXICO AND TAPPING INTO THE DRIER AIR
TO OUR EAST. UPSTREAM LYR RH LVLS ARE RATHER LOW WITH H100-H70
VALUES AOB 50% AND H85-H50 VALUES AOB 40%. THIS WILL RESULT IN A
DIMINISHED CHANCE FOR PRECIP INTO SUNDAY.  THE EAST COAST SEA BREEZE
WILL FORM EARLY AND PUSH INLAND RAPIDLY WHILE CONTINUING TO TAP THE
DRY AIR.  WILL OPT FOR POPS 20% ALONG THE COAST AND 30-40%
INTERIOR.  MAX TEMPS IN THE L90S.

&&

.AVIATION...
SCT SHRA/ISOLD TSRA WITH WILL BE MVFR CIGS/VSBYS AND SFC WND G30KT
THROUGH 04Z...MAINLY FOCUS FROM KMCO-KTTS SOUTH. ISOLD COASTAL SHRA
OVERNIGHT.

&&

.MARINE...
BERMUDA RIDGE AXIS JUST N OF FL WILL MAINTAIN A GENTLE TO MODERATE
E/SE BREEZE THRU THE BNDRY LYR INTO SUN NIGHT.  THE ERLY FLOW WILL
PUSH A SMALL SWELL INTO THE LCL WATERS...KEEPING NEARSHORE SEAS BTWN
2-3FT...OFFSHORE SEAS 3-4FT.  SHORT WAVE PDS WILL RESULT IN ROUGH
CONDITIONS OVER THE OPEN ATLC OVERNIGHT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

MOSES/WEITLICH
Hazardous weather outlook, Aug 15, 5:51 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
551 AM EDT SAT AUG 15 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
551 AM EDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE REMAINS IN PLACE ACROSS EAST CENTRAL FLORIDA...WITH
A TROPICAL WAVE EXTENDING SOUTHWARD FROM THE CENTRAL PENINSULA
INTO THE CARIBBEAN SEA. WINDS HAVE INCREASED AND BACKED MORE TO
THE SOUTHEAST...WHICH SHOULD SHIFT THE HIGHEST RAIN CHANCES A
LITTLE FARTHER WEST ACROSS THE FLORIDA PENINSULA...MEANING THE
HIGHEST RAIN CHANCES WILL BE OVER NORTHERN INTERIOR AREAS. EXPECT
LATE MORNING AND EARLY AFTERNOON SHOWERS AND STORMS TO INCREASE IN
COVERAGE AND AFFECT THE INTERIOR COUNTIES DURING THE MID TO LATE
AFTERNOON.

STORM MOTION WILL BE TOWARD THE NORTHWEST AT 10 TO 15 MPH. THE
MAIN STORM THREATS TODAY WILL CLOUD TO GROUND LIGHTNING STRIKES
AND HEAVY RAINFALL AMOUNTS OF AROUND TWO INCHES. THIS COULD CAUSE
SOME TEMPORARY INUNDATION OF LOW LYING AREAS...AS WELL AS PONDING
OF WATER ON AREA ROADS. SEEK SHELTER INDOORS IN ADVANCE OF STORMS.

...MARINE THUNDERSTORM GUST IMPACT...
WIND GUSTS IN THE STRONGEST STORMS COULD APPROACH OR EXCEED 35 KNOTS
TODAY OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...AS WELL
AS ON LARGER INLAND LAKES. BOATERS SHOULD WATCH FOR STORMS APPROACHING
FROM THE SOUTHEAST TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND STORMS ARE EXPECTED DURING THE LATE MORNING
AND EARLY AFTERNOON OVER THE COASTAL COUNTIES...AND DURING THE MID
TO LATE AFTERNOON OVER THE INTERIOR. TROPICAL STORM ANA...OVER THE
CENTRAL ATLANTIC...IS FORECAST TO MOVE INTO THE BAHAMAS BY NEXT
WEDNESDAY AND WILL HAVE THE POTENTIAL TO AFFECT THE LOCAL WEATHER
LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

IF YOU HAVENT DONE SO ALREADY...NOW WOULD BE A GREAT TIME FOR YOU
TO REVIEW YOUR HURRICANE PLAN...AND UPDATE YOUR HURRICANE SUPPLY KIT
IF NEED BE.

YOU CAN FIND THIS INFORMATION ONLINE AT...

HTTP://WWW.NHC.NOAA.GOV/HAW2/ENGLISH/PREPARE/SUPPLYKIT.SHTML

OR FOR OUR SPANISH SPEAKING FRIENDS...

HTTP://WWW.NHC.NOAA.GOV/HAW2/ESPANOL/INTROESPANOL.SHTML

CRISTALDI

In the hours before

Special weather statement, Aug 15, 4:14 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT SAT AUG 15 2009

FLZ041-044-141-152100-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
414 PM EDT SAT AUG 15 2009

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...WESTERN
VOLUSIA COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PAISLEY...MOVING NORTHWEST AT 25 MPH. ADDITIONAL
STORMS HAVE FORMED ALONG A LINE EAST TOWARD LAKE ASHBY ALSO MOVING
QUICKLY TOWARD THE NORTHWEST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES. THESE STORMS ARE ALSO SHOWING WEAK ROTATION WHICH MAY
BE ABLE TO PRODUCE BRIEF FUNNEL CLOUDS.

WEITLICH
Special weather statement, Aug 15, 7:13 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
713 PM EDT SAT AUG 15 2009

FLZ059-064-160000-
MARTIN-ST. LUCIE-
713 PM EDT SAT AUG 15 2009

...STRONG THUNDERSTORMS AFFECTING MARTIN COUNTY...SOUTHERN ST. LUCIE
COUNTY...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PALM CITY...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER
SHORES AND PORT SAINT LUCIE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

WEITLICH
Special weather statement, Aug 15, 8:18 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
818 PM EDT SAT AUG 15 2009

FLZ045-047-053-054-059-144-147-160145-
INDIAN RIVER-NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD
COUNTY-SOUTHERN LAKE COUNTY-ST. LUCIE-
818 PM EDT SAT AUG 15 2009

...FAST MOVING LINE OF STRONG SHOWERS AND THUNDERSTORMS MOVING INTO
SOUTHERN OSCEOLA AND INDIAN RIVER COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 18 MILES SOUTHWEST OF POINCIANA TO 8 MILES
NORTHEAST OF SAINT LUCIE NUCLEAR PLANT...MOVING NORTHEAST AT 20 MPH.

THIS LINE OF STORMS WILL MOVE THROUGH OSCEOLA AND BREVARD COUNTIES
INTO SOUTHERN PORTIONS OF ORANGE COUNTY OVER THE NEXT TWO HOURS.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH AS THIS LINE
PASSES...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP
TREE LIMBS OR CAUSE POWER OUTAGES. OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES CAN ALSO BE EXPECTED.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. SEEK SHELTER INDOORS
UNTIL THE LINE OF STORMS PASS.

MOSES

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.